What Is Thozalinone, and Can It Be Abused?
Thozalinone is the generic name for a psychostimulant drug used in Europe, but not the United States, to treat depression. It has also been examined as a potential weight loss medication, although it is unproven to work for obesity.
Thozalinone appears to work by releasing two important neurotransmitters: dopamine and norepinephrine. Dopamine is associated with mood changes; lots of dopamine in the brain improves and elevates mood and physical energy. Norepinephrine also elevates mood, but through stimulating sensations like elevated heart rate. The release of these two chemicals makes the effects of thozalinone similar to those of amphetamine, a stimulant found in medications like Adderall.
Since thozalinone is not approved for use in the US, and because it is relatively new, there is not much information on the drug’s effects. The substance was developed into a prescription substance in the 1980s; before, it had been listed as a research chemical with the code name CL-39808.
There have been few clinical trials, and much of that literature has not made its way to the United States yet. The drug’s chemical structure has only recently been posted online, with little information about what the molecule does or what the long-term side effects could be.
Because it triggers neurotransmitters that affect mood and the reward center of the brain, there is a potential for thozalinone to become addictive.
Novel Psychoactive Substances
Novel psychoactive substances (NPS) are a growing problem around the world. Clandestine labs, predominantly in China and Mexico, produce intoxicating substances that are then sold legally in many countries, including the US. Laws in the US have banned drugs based on specific chemical structures for years. NPSs get around these kinds of laws by making a few small changes to existing drugs or using online databases of research chemicals to create harmful and intoxicating new drugs. These synthetic drugs are also inexpensive, so their abuse becomes more likely among those seeking a quick, cheap high.
For example, the bath salts scare around 2012 came from a synthetic drug related to cocaine. Sold legally at first, bath salts cause a rapid and intense high, extreme paranoia, hallucinations, psychosis, hyperthermia, and heart failure. Psychosis from the drug landed many people in the hospital, and effects from bath salts could last for hours. Because they are new, synthetic stimulants with a few different chemical formulas, effects from bath salts are unpredictable.
Most people who abuse NPSs are adolescents, young adults, and those with a history of substance abuse.
Because the drugs are unfamiliar, come in uncontrolled doses, and have different chemical structures, they are more likely to be deadly than lead to a high. People who abuse these drugs are more likely to end up in the hospital than struggle with long-term addiction. They are very dangerous.
Because thozalinone has been a prescription medication, there may be people who understand the drug’s effects. If the substance works like other antidepressants, thozalinone will bind to receptors in the brain slowly, so it doesn’t cause a high but instead builds up and leads to a longer-lasting sense of wellbeing. Most antidepressants prescribed in the US take about four weeks to be fully effective, so they are not abused very often and do not cause a high. However, if the drug works instead like stimulants, such as amphetamine or cocaine, it could increase energy, alertness, and mood, which could lead to addiction. Thozalinone’s adjusting of dopamine suggests that it may be addictive if abused.
Signs of stimulant abuse include:
- Stomach pain
- Loss of appetite
- Mood changes
- Dry mouth
- Rapid heart rate
- Increased blood pressure
- High physical energy
- Anxiety or paranoia
- Panic attacks
- Chest pain
Anyone struggling with stimulant or NPS abuse should get help from an evidence-based rehabilitation program, which includes medically supervised detox. Get help before a dangerous, unpredictable drug causes an overdose.
It’s not too late to start over